Mayo Clinic Connect
I’ve been diagnosed with functional tremors. Anyone else ever had this diagnosis.
I haven’t found anyone currently on Connect who has talked about functional tremors. @johnjames has talked about shaking related to Parkinson’s however.
Nemo, what part of your body is affected by the tremors? Is the shaking constant or do certain situations calm the shaking or make it worse?
Jump to this post
I have had functional tremors for 18 months. I usually shake at my hands and feet. Not as bad when first diagnosed. I take Ativan 1 milligram when I have a tremor. Tremors usually don’t last very long but they are very exhausting as my hands and my legs and my feet tighten up. Doctor tells me It can stay with me for the rest of my life or I can just go away. Doctors don’t seem to know too much about functional tremors. Tremors seem to come on with stress.
Liked by Colleen Young, Connect Director
My hands used to shake and I was told it was due to my medication. My Doctor said as long as I can function ok I should be ok. That was 5 or 6 years ago. Last year I noticed that I am no longer shaking anymore.
My tremors have become less the last few months and less severe. But stress does seem to be the cause.
@dvdlyo7519, welcome to Connect.
So glad to hear that the shaking hands have lessened or even stopped. Have your meds been changed? Or has something else changed? Less stress perhaps as @nemo suggests?
No I am on the same meds. Not to sure what I did that made my hands stop shaking.
Liked by Leonard
Hi I have tremors all over my body most of the time when I sit down for a meal, usually starts in the stomach. My Doctor said it was Afib this was 18 months ago I think he is wrong about this! It is getting worse . Has anyone had this problem
I have Essential Tremors. My right hand shakes and I take 50 mg of Primidone. It definitely does help. Don't know if Functional and Essential Tremors are the same thing.
Liked by Teresa, Volunteer Mentor
Do these tremors come while you are sleeping and are you aware your having them? Are You responsive during these tremors? If you have these while sleeping do you begin to vibrate or shake the bed. Heavy breathing? Just asking?
Hi, @grammlyn – This Mayo Clinic article talks about functional movement disorders https://www.mayoclinic.org/diseases-conditions/movement-disorders/symptoms-causes/syc-20363893
In contrast, this other Mayo Clinic article addresses essential tremor https://www.mayoclinic.org/diseases-conditions/essential-tremor/symptoms-causes/syc-20350534
Has the primidone been helpful with your symptoms?
How did they determine that you had Essential Tremors? My husband has bad tremors in his hands, pretty much all the time. His doctor first prescribed Primidone and that did not help him at all. His doctor has now changed his medication to Propranolol HCI ER 60mg. He started this med a couple weeks ago, but it doesn't seem to be helping his tremors either, so what is next? Anybody know?
Hi, @shrinkerbell – hoping that some of the other members here who have essential tremor can answer how this diagnosis was determined for them. Hoping @grammlyn will have some information and perhaps @hopeful33250, as well as what other treatment options are available.
Sounds like waiting for a medication to finally work for his tremors is challenging.
What is your husband's current diagnosis? What timeframe did the doctor give for potentially seeing results with the medication?
Liked by John, Volunteer Mentor
@shrinkerbell – a couple of others who might be familiar with medications for tremor are @johnbishop and @jenniferhunter. Also, just wanted to check in and see if your husband has seen any tremor improvement in the last several days with his medication?
Hi, @shrinkerbell – I'm not familiar with the Propranolol HCI ER drug other than what I've read about it. Here is some information the drug.
Everything you need to know about propranolol — https://www.medicalnewstoday.com/articles/316061
Here is another article that may be helpful…
What does it mean if you have shaky hands? — https://www.medicalnewstoday.com/articles/322195
Has your husband been diagnosed with essential tremors?
Low magnesium ( and, no, low mag doesn't show up on standard lab tests – only if your doc is savvy enough to run an intracellular mag test) can cause tremors and fasciculations – twitches) . Americans tend to be low in magnesium. What can make it worse? Sometimes drugs, especially proton pump inhibitors (PPIs) – any of the drugs ending in "oprazole" like lansoprazole and omeprazole and rabeprazole – brand names Aciphex, Prilosec,Prevacid.Protonix etc.
Liked by John, Volunteer Mentor, Teresa, Volunteer Mentor
version 188.8.131.52.3.2Page loaded in 0.597 seconds